Alert archive / Arkansas / Flash Flood Warnings in 2019
Flash Flood Warning 22, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Feb 23, 2019, 12:41 PM CST for Crittenden County, Lee County, St. Francis County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2019, 12:41 PM CST (18:41 UTC)
- Expired
- Feb 23, 2019, 3:45 PM CST
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crittenden County, AR, Lee County, AR, St. Francis County, AR
The radar
The Memphis radar (KNQA), 71 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 6.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 430 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 426 m²/s²
- 0-3 km storm-relative helicity
- 456 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
003
WGUS54 KMEG 231841
FFWMEG
ARC035-077-123-232145-
/O.NEW.KMEG.FF.W.0022.190223T1841Z-190223T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1241 PM CST SAT FEB 23 2019
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Lee County in eastern Arkansas...
St. Francis County in eastern Arkansas...
Crittenden County in eastern Arkansas...
* Until 345 PM CST.
* At 1240 PM CST...Doppler Radar estimates 1 to 3 inches of rain has
occurred over the past hour. Showers and thunderstorms will produce
an additional 2 to 4 inches of rain over the next 2 hours.
* Some locations that will experience flooding include...
West Memphis, Forrest City, Marion, Marianna, Earle, Hughes,
Madison, Palestine, Caldwell, Crawfordsville, Edmondson, Colt,
Wheatley, Widener, Moro, Sunset, Gilmore, Aubrey, Anthonyville and
Haynes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3500 9104 3515 9104 3514 9050 3544 9050
3544 9015 3542 9017 3539 9009 3525 9014
3525 9010 3483 9042 3488 9048 3473 9052
3480 9053 3479 9055 3463 9053 3470 9055
3465 9105 3500 9115
$$
TLSJr1 follow-up statement
423
WGUS74 KMEG 232145
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
345 PM CST SAT FEB 23 2019
ARC035-077-123-232154-
/O.EXP.KMEG.FF.W.0022.000000T0000Z-190223T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lee AR-St. Francis AR-Crittenden AR-
345 PM CST SAT FEB 23 2019
...THE FLASH FLOOD WARNING FOR LEE...ST. FRANCIS AND CRITTENDEN
COUNTIES WILL EXPIRE AT 345 PM CST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3500 9104 3515 9104 3514 9050 3544 9050
3544 9015 3542 9017 3539 9009 3525 9014
3525 9010 3483 9042 3488 9048 3473 9052
3480 9053 3479 9055 3463 9053 3470 9055
3465 9105 3500 9115
$$
TLSJrWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 11:32 AM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Feb 23, 11:32 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1132 AM CST Sat Feb 23 2019
.UPDATE...
Updated to include 18Z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 1041 AM CST Sat Feb 23 2019/
UPDATE...
Focus on severe weather potential this afternoon into early evening.
Warm front surging into north Mississippi late this morning. Surface
based CAPE nearing 2000 J/KG over the warm sector. Meanwhile, the
surface cold front is racing into western Arkansas.
Moderate risk area highlights the best area for all modes of severe
weather, including the possibility of strong tornadoes. The CAMs
indicate the warm front may struggle to get much further north than
I-40. Regardless, plenty of instability over north Mississippi into
adjacent west Tennessee for severe weather as powerful mid-level jet
cuts into the central United States this afternoon.
Only updates include some lowering of the temperatures in west
Tennessee to account for expected location of warm front and
include wording for severe thunderstorms.
BELLES
PREV DISCUSSION... /issued 547 AM CST Sat Feb 23 2019/
DISCUSSION... /issued 441 AM CST Sat Feb 23 2019/
Active weather day for the Midsouth, beginning with ongoing river
and lowland flooding from persistent moderate to heavy rains. As
of 3 AM CST today, seven day rainfall totals ranged from 6 to 12
inches over north Mississippi. Any additional rainfall today will
exacerbate or at least extend ongoing flooding.
4 AM CST/10Z surface map showed a two warm fronts. The northernmost
front extended from the northwest tip of TN down to the south of
Jonesboro and Newport, AR. A second, more consequential marine
warm front extended east-west across central MS, with dewpoints
south of the front around 70F.
The marine warm front will lift into the Midsouth later this
morning. NAM Bufr soundings depict little to no inhibition to
surface-based convection during the the late morning. The 06Z 3km
NAM-Nest model depicts developing surface-based storms along the
marine warm front, aided by rapidly increasing diffluence aloft
ahead of an approaching midlevel dry slot. Although the
(occluded) synoptic surface low will remain well-removed over
KS/OK, a weaker secondary surface wave may form near the triple
point where the marine warm front intersects a pre-frontal
pressure trof. The implications of such a frontal wave would be
increased directional shear from backing winds over north MS by
late morning, and perhaps increased tornado potential.
The biggest uncertainty with respect to tornado potential will be
the amount of rainfall near the northward-advancing marine warm
front and the effect of diluting boundaries. Model soundings show
surface-based convection uncapped from the start, pointing toward
a gradual increase in thunderstorm coverage, rather than a quiet
period followed by explosive development along well-defined
frontal boundaries. In any case, sufficient CAPE will be in place
from kinematic processes (instability brought into the area),
along with adequate low level helicity for increased tornado
concern by late morning, particularly south of I-40. The marine
warm front will lift into west TN by early afternoon, about the
time storms increase over east AR, eventually forming a squall
line. Main threat with the squall line will be damaging winds,
but a few brief tornadoes will also be possible, embedded in the
squall line.
The potential danger from straight-line thunderstorm winds will
be of particular concern today. Due to saturated soils, even sub-
severe winds may topple large trees, putting nearby structures
and vehicles at risk.
Following the early to midevening exit of the squall line, dry and
seasonal weather will prevail across the Midsouth through at
least Tuesday of next week. Medium range models continue to show
varying rain chances during the mid to late week periods under
mainly zonal flow.
PWB
&&
.AVIATION...
18Z TAFs
A warm front extends over N MS with a trailing occluding cold
front near Texarkana. Warm front expected to move somewhat north
towards the TN/MS border over the next 2-3 hrs with a trailing
cold front coming through the area this afternoon into early
evening. Initial LIFR conditions at MEM anticipated to improve to
IFR/MVFR conditions this afternoon. Otherwise, MVFR/IFR conditions
expected until convective activity and front pushes east of the
area this evening resulting in a gradual decrease in clouds
tonight into Sunday morning. Winds at JBR initially NW due to
convection anticipated to back SW later in the afternoon then
gradually W/NW tonight. Elsewhere S winds will gradually veer W/NW
later tonight.
CJC
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through this evening for Crittenden-Cross-Lee
AR-Mississippi-Phillips-St. Francis.
Wind Advisory until midnight CST tonight for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
MO...Flash Flood Watch through this evening for Pemiscot.
Wind Advisory until midnight CST tonight for Dunklin-Pemiscot.
MS...Flash Flood Watch through this evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
Wind Advisory until midnight CST tonight for Benton MS-Coahoma-
DeSoto-Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-
Tunica-Yalobusha.
TN...Flash Flood Watch through this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
Wind Advisory until midnight CST tonight for Carroll-Crockett-
Dyer-Fayette-Gibson-Hardeman-Haywood-Henry-Lake-Lauderdale-
Madison-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Feb 23, 2:47 AM CST, 9 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 247 AM CST Sat Feb 23 2019 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-241100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 247 AM CST Sat Feb 23 2019 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Widespread flooding of rivers and low-lying areas will continue today, particularly over north Mississippi. There is a Moderate Risk of severe storms today over north Mississippi and portions of west Tennessee south of I-40. There is an Enhanced Risk of severe storms over east central Arkansas and portions of west Tennessee north of I-40. There is a Slight Risk of severe thunderstorms today over northeast Arkansas and the Missouri bootheel. Widespread damaging winds will be the primary threat. Secondary threats include tornadoes - particularly over the Moderate Risk area - and large hail. Due to saturated soils, large trees may be downed by sub-severe wind gusts. The severe storm threat will end by early evening. Breezy conditions are forecast outside of thunderstorms today. A Wind Advisory is in effect for all the Midsouth except for areas near the Tennessee River valley. .DAYS TWO THROUGH SEVEN...Sunday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through mid-evening. PWB
In the hours before
Special weather statement, Feb 23, 10:04 AM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
1004 AM CST SAT FEB 23 2019
ARZ018-026-027-231645-
Poinsett AR-Greene AR-Craighead AR-
1004 AM CST SAT FEB 23 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1045 AM CST
FOR...
Northwestern Poinsett County in eastern Arkansas...
South central Greene County in eastern Arkansas...
Craighead County in eastern Arkansas...
At 1003 AM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Grubbs, or 10 miles
northeast of Newport, moving northeast at 50 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Poinsett...south central Greene and Craighead
Counties should monitor this storm closely.
LAT...LON 3582 9103 3588 9103 3588 9087 3592 9087
3593 9086 3595 9086 3607 9047 3555 9049
3555 9103 3581 9104
TIME...MOT...LOC 1603Z 239DEG 49KT 3569 9107Special weather statement, Feb 23, 10:51 AM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
1051 AM CST SAT FEB 23 2019
ARZ026-027-035-036-231715-
Poinsett AR-Craighead AR-Cross AR-Crittenden AR-
1051 AM CST SAT FEB 23 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1115 AM CST
FOR...
Poinsett County in eastern Arkansas...
Southern Craighead County in eastern Arkansas...
Cross County in eastern Arkansas...
Northwestern Crittenden County in eastern Arkansas...
At 1051 AM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Cherry Valley, or
10 miles north of Wynne, moving northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Poinsett...southern Craighead...Cross and northwestern
Crittenden Counties should monitor this storm closely.
LAT...LON 3571 9103 3572 9029 3565 9028 3515 9039
3515 9104
TIME...MOT...LOC 1651Z 224DEG 48KT 3537 9073Special weather statement, Feb 23, 11:11 AM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
1111 AM CST SAT FEB 23 2019
ARZ026>028-231800-
Poinsett AR-Craighead AR-Mississippi AR-
1111 AM CST SAT FEB 23 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL NOON CST
FOR...
Eastern Poinsett County in eastern Arkansas...
Southeastern Craighead County in eastern Arkansas...
Mississippi County in eastern Arkansas...
At 1111 AM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Trumann, moving
northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern Poinsett...southeastern Craighead and Mississippi
Counties should monitor this storm closely.
LAT...LON 3572 9061 3599 9028 3600 8981 3544 9018
3544 9061 3545 9061 3545 9062
TIME...MOT...LOC 1711Z 224DEG 49KT 3559 9053Special weather statement, Feb 23, 11:19 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
1119 AM CST SAT FEB 23 2019
ARZ035-048-231800-
St. Francis AR-Cross AR-
1119 AM CST SAT FEB 23 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL NOON CST
FOR...
Western St. Francis County in eastern Arkansas...
Cross County in eastern Arkansas...
At 1119 AM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Brinkley, moving
northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in western St. Francis and Cross Counties should monitor this
storm closely.
LAT...LON 3500 9115 3500 9104 3541 9104 3544 9103
3544 9050 3542 9050 3491 9083 3491 9115
TIME...MOT...LOC 1719Z 224DEG 49KT 3492 9128Local storm report, Feb 23, 11:28 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1128 AM CST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 AM FLASH FLOOD NNE JONESBORO 35.82N 90.69W
02/23/2019 CRAIGHEAD AR EMERGENCY MNGR
STREET FLOODING IN DOWNTOWN JONESBORO WITH 12 INCHES OF
WATER OVER ROAD.
&&
TLSJRLocal storm report, Feb 23, 11:33 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1133 AM CST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM FLASH FLOOD 1 S JONESBORO 35.81N 90.69W
02/23/2019 CRAIGHEAD AR EMERGENCY MNGR
FLOODING OF ROAD IN SOUTH JONESBORO WITH 10 INCHES OF
WATER OVER ROAD.
&&
TLSJRThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 10:37 PM CST | Areal Flood Advisory | MEG | Phillips | 3 hr |
| Feb 23, 10:04 AM CST | Special Weather Statement | MEG | Craighead, Poinsett | 41 min |
| Feb 23, 10:51 AM CST | Special Weather Statement | MEG | Cross, Poinsett | 24 min |
| Feb 23, 11:11 AM CST | Special Weather Statement | MEG | Mississippi | 49 min |
| Feb 23, 11:19 AM CST | Special Weather Statement | MEG | Cross | 41 min |
| Feb 23, 11:24 AM CST | Flash Flood Warning | MEG | Craighead, Cross, Mississippi, Poinsett | 3 hr |
| Feb 23, 11:52 AM CST | Severe Thunderstorm Warning | MEG | Crittenden, Cross, St. Francis | 38 min |
| Feb 23, 12:19 PM CST | Severe Thunderstorm Warning | MEG | Mississippi | 41 min |
| Feb 23, 12:28 PM CST | Severe Thunderstorm Warning | MEG | Crittenden, Cross, Mississippi, St. Francis | 32 min |
| Feb 23, 12:53 PM CST | Special Weather Statement | MEG | Crittenden | 52 min |
| Feb 23, 2:16 PM CST | Severe Thunderstorm Warning | MEG | Lee, Phillips | 44 min |
| Feb 23, 2:54 PM CST | Severe Thunderstorm Warning | MEG | Lee, Phillips, St. Francis | 51 min |
| Feb 23, 3:28 PM CST | Special Weather Statement | MEG | Crittenden | 32 min |
| Feb 23, 3:52 PM CST | Severe Thunderstorm Warning | MEG | Crittenden | 38 min |
Nearby
Flash Flood Warnings in Arkansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.